Acta Mathematica

Perturbations of nuclear C*-algebras

Erik Christensen, Allan M. Sinclair, Roger R. Smith, Stuart A. White, and Wilhelm Winter

Full-text: Open access

Abstract

Kadison and Kastler introduced a natural metric on the collection of all C*-subalgebras of the bounded operators on a separable Hilbert space. They conjectured that sufficiently close algebras are unitarily conjugate. We establish this conjecture when one algebra is separable and nuclear. We also consider one-sided versions of these notions, and we obtain embeddings from certain near inclusions involving separable nuclear C*-algebras. At the end of the paper we demonstrate how our methods lead to improved characterisations of some of the types of algebras that are of current interest in the classification programme.

This paper provides the details of the results announced in Christensen et al. Proc. Natl. Acad. Sci. USA 107 (2010), 587–591.

Article information

Source
Acta Math., Volume 208, Number 1 (2012), 93-150.

Dates
Received: 27 October 2009
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485892604

Digital Object Identifier
doi:10.1007/s11511-012-0075-5

Mathematical Reviews number (MathSciNet)
MR2910797

Zentralblatt MATH identifier
1252.46047

Rights
2012 © Institut Mittag-Leffler

Citation

Christensen, Erik; Sinclair, Allan M.; Smith, Roger R.; White, Stuart A.; Winter, Wilhelm. Perturbations of nuclear C *-algebras. Acta Math. 208 (2012), no. 1, 93--150. doi:10.1007/s11511-012-0075-5. https://projecteuclid.org/euclid.acta/1485892604


Export citation

References

  • A rveson, W. B., Subalgebras of C-algebras. Acta Math., 123 (1969), 141–224.
  • — Notes on extensions of C -algebras. Duke Math.J., 44 (1977), 329–355.
  • B ratteli, O., Inductive limits of finite dimensional C-algebras. Trans. Amer.Math. Soc., 171 (1972), 195–234.
  • B rown, N. P. & O zawa, N., C-Algebras andFinite-Dimensional Approximations. Graduate Studies in Mathematics, 88. Amer. Math. Soc., Providence, RI, 2008.
  • B unce, J. W. & P aschke, W. L., Derivations on a C-algebra and its double dual. J. Funct.Anal., 37 (1980), 235–247.
  • C hoi, M. D. & C hristensen, E., Completely order isomorphic and close C-algebras need not be ∗-isomorphic. Bull. LondonMath. Soc., 15 (1983), 604–610.
  • C hoi, M. D. & E ffros, E. G., Nuclear C-algebras and the approximation property. Amer. J.Math., 100 (1978), 61–79.
  • C hristensen, E., Perturbations of type I von Neumann algebras. J. LondonMath. Soc., 9 (1974/75), 395–405.
  • — Perturbations of operator algebras. Invent. Math., 43 (1977), 1–13.
  • — Perturbations of operator algebras. II. Indiana Univ.Math. J., 26 (1977), 891–904.
  • — Near inclusions of C-algebras. Acta Math., 144 (1980), 249–265.
  • C hristensen, E., S inclair, A. M., S mith, R. R. & W hite, S. A., Perturbations of C-algebraic invariants. Geom. Funct.Anal., 20 (2010), 368–397.
  • C hristensen, E., S inclair, A. M., S mith, R. R., W hite, S. A. & W inter, W., The spatial isomorphism problem for close separable nuclear C-algebras. Proc. Natl.Acad. Sci.USA, 107 (2010), 587–591.
  • C onnes, A., Classification of injective factors. Cases II1, II, IIIλ, λ≠1. Ann. ofMath., 104 (1976), 73–115.
  • — On the cohomology of operator algebras. J. Funct.Anal., 28 (1978), 248–253.
  • D adarlat, M., H irshberg, I., T oms, A. S. & W inter, W., The Jiang-Su algebra does not always embed. Math. Res.Lett., 16 (2009), 23–26.
  • D avidson, K. R., Perturbations of reflexive operator algebras. J. OperatorTheory, 15 (1986), 289–305.
  • E ffros, E. G. & H aagerup, U., Lifting problems and local reflexivity for C-algebras. Duke Math.J., 52 (1985), 103–128.
  • E ffros, E. G. & K aminker, J., Some homotopy and shape calculations for C-algebras, in Group Representations,Ergodic Theory,Operator Algebras,and MathematicalPhysics (Berkeley, CA, 1984), Math. Sci. Res. Inst. Publ., 6, pp. 69–120. Springer, New York, 1987.
  • E ffros, E. G. & R osenberg, J., C-algebras with approximately inner flip. Pacific J.Math., 77 (1978), 417–443.
  • E ilers, S., L oring, T. A. & P edersen, G. K., Stability of anticommutation relations: an application of noncommutative CW complexes. J. ReineAngew. Math., 499 (1998), 101–143.
  • E lliott, G. A., On the classification of C-algebras of real rank zero. J. ReineAngew. Math., 443 (1993), 179–219.
  • H aagerup, U., All nuclear C-algebras are amenable. Invent. Math., 74 (1983), 305–319.
  • — The Grothendieck inequality for bilinear forms on C-algebras. Adv. Math., 56 (1985), 93–116.
  • J iang, X. & S u, H., On a simple unital projectionless C-algebra. Amer. J.Math., 121 (1999), 359–413.
  • J ohanesova, M. & W inter, W., The similarity problem for $ {\mathcal z} $ -stable C-algebras. Preprint, 2011. arXiv:1104.2067 [math.OA].
  • J ohnson, B. E., Approximate diagonals and cohomology of certain annihilator Banach algebras. Amer. J.Math., 94 (1972), 685–698.
  • Cohomology inBanach Algebras. Memoirs of the American Mathematical Society, 127. Amer. Math. Soc., Providence, RI, 1972.
  • — A counterexample in the perturbation theory of C-algebras. Canad. Math.Bull., 25 (1982), 311–316.
  • — Approximately multiplicative maps between Banach algebras. J. LondonMath. Soc., 37 (1988), 294–316.
  • — Near inclusions for subhomogeneous C-algebras. Proc. LondonMath. Soc., 68 (1994), 399–422.
  • K adison, R. V. & K astler, D., Perturbations of von Neumann algebras. I. Stability of type. Amer. J.Math., 94 (1972), 38–54.
  • K hoshkam, M., On the unitary equivalence of close C-algebras. Michigan Math.J., 31 (1984), 331–338.
  • — Perturbations of C-algebras and K-theory. J. OperatorTheory, 12 (1984), 89–99.
  • — Close C-algebras are KK-equivalent, in Operator Theory:Operator Algebrasand Applications (Durham, NH, 1988), Part 2, Proc. Sympos. Pure Math., 51, pp. 159-162. Amer. Math. Soc., Providence, RI, 1990.
  • K irchberg, E. & R ørdam, M., Infinite non-simple C-algebras: absorbing the Cuntz algebras $ {\mathcal O} $. Adv. Math., 167 (2002), 195–264.
  • K irchberg, E. & W inter, W., Covering dimension and quasidiagonality. Internat. J.Math., 15 (2004), 63–85.
  • K ishimoto, A., O zawa, N. & S akai, S., Homogeneity of the pure state space of a separable C-algebra. Canad. Math.Bull., 46 (2003), 365–372.
  • L ance, E. C., Cohomology and perturbations of nest algebras. Proc. LondonMath. Soc., 43 (1981), 334–356.
  • L oring, T. A., Lifting Solutionsto PerturbingProblems inC-Algebras. Fields Institute Monographs, 8. Amer. Math. Soc., Providence, RI, 1997.
  • Murphy, G.J., C-Algebras andOperator Theory. Academic Press, Boston, MA, 1990.
  • P hillips, J., Perturbations of C-algebras. Indiana Univ.Math. J., 23 (1973/74), 1167–1176.
  • — Perturbations of type I von Neumann algebras. Pacific J.Math., 52 (1974), 505–511.
  • P hillips, J. & R aeburn, I., Perturbations of AF-algebras. Canad. J.Math., 31 (1979), 1012–1016.
  • — Perturbations of C-algebras. II. Proc. LondonMath. Soc., 43 (1981), 46–72.
  • P isier, G., Grothendieck’s theorem for noncommutative C-algebras, with an appendix on Grothendieck’s constants. J. Funct.Anal., 29 (1978), 397–415.
  • P itts, D. R., Close CSL algebras are similar. Math. Ann., 300 (1994), 149–156.
  • P owers, R. T., Representations of uniformly hyperfinite algebras and their associated von Neumann rings. Ann. ofMath., 86 (1967), 138–171.
  • R aeburn, I. & T aylor, J. L., Hochschild cohomology and perturbations of Banach algebras. J. Funct.Anal., 25 (1977), 258–266.
  • R osenberg, J., Amenability of crossed products of C-algebras. Comm. Math.Phys., 57 (1977), 187–191.
  • S inclair, A. M. & S mith, R. R., Hochschild cohomologyof vonNeumann algebras. London Mathematical Society Lecture Note Series, 203. Cambridge University Press, Cambridge, 1995.
  • T oms, A. S. & W inter, W., Strongly self-absorbing C-algebras. Trans. Amer.Math. Soc., 359 (2007), 3999–4029.
  • — Minimal dynamics and the classification of C-algebras. Proc. Natl.Acad. Sci.USA, 106:40 (2009), 16942–16943.
  • W inter, W., Covering dimension for nuclear C-algebras. J. Funct.Anal., 199 (2003), 535–556.
  • — Covering dimension for nuclear C-algebras. II. Trans. Amer.Math. Soc., 361 (2009), 4143–4167.
  • W inter, W. & Z acharias, J., Completely positive maps of order zero. Münster J.Math., 2 (2009), 311–324.
  • — The nuclear dimension of C-algebras. Adv. Math., 224 (2010), 461–498.